Does Propranolol Cause Hot Flashes?
No, propranolol does not cause hot flashes as a side effect. In fact, propranolol has been studied as a potential treatment for hot flashes and flushing, though with limited success.
Evidence from FDA Drug Labeling
The official FDA drug label for propranolol 1 lists extensive adverse reactions including cardiovascular effects (bradycardia, hypotension), central nervous system effects (depression, fatigue, vivid dreams), gastrointestinal symptoms, and skin reactions. Hot flashes are notably absent from this comprehensive list of adverse effects.
Clinical Evidence on Propranolol and Flushing
The relationship between propranolol and hot flashes/flushing is actually the opposite of what you might be concerned about:
Propranolol has been evaluated as a treatment for hot flashes, not as a cause. A 1978 randomized controlled trial found that propranolol 40 mg three times daily was no more effective than placebo in controlling menopausal hot flushes 2.
Propranolol can help reduce flushing in some conditions. A 2005 study showed that 8 out of 9 patients with idiopathic flushing or rosacea-associated flushing experienced subjective improvement with propranolol therapy 3. This demonstrates that propranolol, through its beta-blocking effects, may actually suppress rather than cause flushing reactions.
Clinical Context
The mechanism by which propranolol might reduce flushing relates to its beta-adrenergic blocking properties, which can dampen sympathetic nervous system responses that contribute to vasodilation and flushing. This is why it has been explored for conditions involving excessive flushing, anxiety-related flushing, and even menopausal symptoms.
Important Caveat
If you are experiencing hot flashes while taking propranolol, consider alternative explanations:
- The underlying condition being treated (e.g., hyperthyroidism can cause both tachycardia and hot flashes) 4
- Menopausal symptoms occurring coincidentally
- Other medications being taken concurrently
- Withdrawal effects if propranolol is being discontinued (though this typically causes cardiovascular symptoms, not hot flashes) 1